Alert archive / South Carolina / Freeze Warnings in 2017

Freeze Warning 6, NWS Wilmington, NC

March 16, 20178 counties in South Carolina; 6 counties in North Carolina

NWS Wilmington, NC issued this freeze warning at Mar 16, 2017, 10:04 AM EDT for 8 counties in South Carolina; 6 counties in North Carolina. It took effect at Mar 17, 2017, 12:00 AM EDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2017, 10:04 AM EDT (14:04 UTC)
In effect from
Mar 17, 2017, 12:00 AM EDT
Expired
Mar 17, 2017, 10:00 AM EDT
In force
10 hr
Issued by
NWS Wilmington, NC

Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC, Robeson County, NC, Darlington County, SC, Dillon County, SC, Florence County, SC, Georgetown County, SC, Horry County, SC, Marion County, SC, Marlboro County, SC, Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 59 km from the middle of the area, began a volume at 14:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 2.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2196 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

405 
WWUS72 KILM 161404
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
1004 AM EDT Thu Mar 16 2017


NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-162000-
/O.NEW.KILM.FZ.W.0006.170317T0400Z-170317T1400Z/
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown-
Coastal Georgetown-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, 
Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte,
Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville, 
McColl, Hartsville, Darlington, North Hartsville, Dillon, 
Florence, Marion, Mullins, Kingstree, Conway, Red Hill, 
Myrtle Beach, Socastee, North Myrtle Beach, Garden City, 
Little River, Andrews, Georgetown, and Murrells Inlet
1004 AM EDT Thu Mar 16 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
FRIDAY...

The National Weather Service in Wilmington has issued a Freeze
Warning, which is in effect from midnight tonight to 10 AM EDT
Friday.

* Temperatures...Mid 20s to around 30.

* Timing...Near midnight tonight until shortly after daybreak on
  Friday morning.

* Impacts...Sensitive vegetation could be damaged or killed by 
  cold temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

RGZ
2 follow-up statements
875 
WWUS72 KILM 162038
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
438 PM EDT Thu Mar 16 2017

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-170400-
/O.CON.KILM.FZ.W.0006.170317T0400Z-170317T1400Z/
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown-
Coastal Georgetown-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, 
Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte,
Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville, 
McColl, Hartsville, Darlington, North Hartsville, Dillon, 
Florence, Marion, Mullins, Kingstree, Conway, Red Hill, 
Myrtle Beach, Socastee, North Myrtle Beach, Garden City, 
Little River, Andrews, Georgetown, and Murrells Inlet
438 PM EDT Thu Mar 16 2017

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
10 AM EDT FRIDAY...

* Temperatures...Mid 20s to around 30.

* Timing...Near midnight tonight until shortly after daybreak on 
  Friday morning.

* Impacts...Sensitive vegetation could be damaged or killed by 
  cold temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

RGZ
192 
WWUS72 KILM 170146
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
946 PM EDT Thu Mar 16 2017

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-171400-
/O.CON.KILM.FZ.W.0006.170317T0400Z-170317T1400Z/
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown-
Coastal Georgetown-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, 
Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte,
Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville, 
McColl, Hartsville, Darlington, North Hartsville, Dillon, 
Florence, Marion, Mullins, Kingstree, Conway, Red Hill, 
Myrtle Beach, Socastee, North Myrtle Beach, Garden City, 
Little River, Andrews, Georgetown, and Murrells Inlet
946 PM EDT Thu Mar 16 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT FRIDAY...

* Temperatures...mid 20s to around 30.

* Timing...Near midnight tonight until shortly after daybreak on 
  Friday morning.

* Impacts...Sensitive vegetation could be damaged or killed by 
  cold temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

31

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this freeze warning went out at Mar 16, 8:06 AM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Mar 16, 8:06 AM EDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
806 AM EDT Thu Mar 16 2017

.SYNOPSIS...
Cold and dry high pressure will move overhead, with a hard
freeze again likely from tonight into Friday morning. A warming
trend will occur Friday into Saturday before a cold front
crosses the area on Saturday, bringing a return to below normal
temperatures for Sunday and Monday. Temperatures warm above
normal on Tuesday in advance of yet another cold front, with
cooler weather returning for Wednesday and Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 800 AM Thursday...Record low temperature of 20 degrees was
set at 637 am at Florence SC breaking the previous record of 25
degrees set in 1988.
Previous discussion...Arctic high pressure now over the
Mississippi Valley will move southeastward through the period.
There will be a slow retreat of the very cold 850mb temperatures
as this occurs, which are now minus 11c. This will lead to
another cold night and another freeze warning will be issued
after the current one expires. High temperatures today will
struggle to reach the fifty degree mark although some guidance
from the zero UTC cycles have warmed a little.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 230 AM Thursday...We will see a warming trend during the
short term, with temperatures finally rising back a little
above normal by Saturday in the SWly flow in advance of the
next cold front. Until then, though, Friday will dawn with a
modified Arctic high directly overhead and Freeze Warnings still
in place. A return flow will set up as the high moves offshore,
allowing temperatures friday afternoon to peak at around 60. Mid
40s for lows Friday night will be right around normal.

Expecting scattered rain showers on Saturday as the relatively
mild cold front moves across the eastern Carolinas and then
offshore. Pre-frontal temperatures will peak in the upper 60s to
lower 70s most places on Saturday, with mid 60s at the coast.
FROPA will bring cooler air overnight, with lows around 40
inland and in the mid 40s at the coast. Do not anticipate any
Freeze/Frost products other than what will be in place on Friday
morning.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 230 AM Thursday...Temperatures will drop back below
normal on Sunday and Monday following Saturday's FROPA. Although
freezing temperatures are not expected, inland areas could see
frost developing Monday morning. The next cold front again
looks relatively mild and will move through later on Tuesday,
bringing a round of scattered showers. Pre- frontal flow will
bring temperatures back up above normal on Tuesday with highs in
the lower to mid 70s. The front will bring a cooling trend for
Wednesday and Thursday, although freezing temperatures are not
expected.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
AS OF 12Z...VFR through the TAF valid period. No clouds today and
there will be no restrictions to visibility. Expect modest NW winds
through this afternoon for all sites, becoming light and variable
overnight.

Extended outlook...Tempo MVFR in scattered showers on Saturday,
otherwise VFR though the period.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 230 AM Thursday...A much different story across the
coastal waters than at this time yesterday. Winds are now down
to 15-20 knots and a little lighter toward the coast with seas
showing a similar gradient of 2-4 feet. Expect winds to diminish
further to a range of 10-15 knots later this morning with a
slight uptick later this afternoon as a final mid level
vorticity maxima swings by. Significant seas will continue to
tick down from 2-4 feet currently to 1-3 feet later tonight.

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 230 AM Thursday...High pressure overhead on Friday will
push east into the western Atlantic on Saturday as a cold front
advances upon the waters. This front will move offshore Saturday
evening. Period starts with light winds and seas of around 2 ft
or less. Gradually tightening pre-frontal gradient will lead to
a deterioration of conditions, with increasingly strong SWly
winds Friday night and Saturday. Seas in turn will build up to
4 to 6 ft Saturday afternoon and evening, likely requiring the
issuance of a small craft advisory. Seas will subside somewhat
Saturday night as winds turn offshore after FROPA.

LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 230 AM Thursday...Winds turn NW as high pressure builds
in from the west on Sunday, then will turn SW on Monday in
advance of the next cold front. This front will move across the
waters on Tuesday, bringing showers and possibly a thunderstorm
to the waters. Do not expect any advisories or headlines during
the long term.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Freeze Warning until 11 AM EDT this morning for SCZ017-023-024-
     032-033-039-053>056.
NC...Freeze Warning until 11 AM EDT this morning for NCZ087-096-099-
     105>110.
MARINE...None.

&&

NEAR TERM...SHK
SHORT TERM...REK
LONG TERM...REK
AVIATION...REK/RGZ
Hazardous weather outlook, Mar 16, 10:04 AM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
1004 AM EDT Thu Mar 16 2017

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-171415-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown-
Coastal Georgetown-
1004 AM EDT Thu Mar 16 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
FRIDAY...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-171415-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1004 AM EDT Thu Mar 16 2017

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Freeze Warnings in South Carolina, 2017Freeze Warnings in North Carolina, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.